1 results for Alchin, Katrine Felice

  • Ototoxicity in patients receiving concurrent cisplatin and cranial irradiation therapy for the treatment of head and neck cancers: an audiometric follow-up

    Alchin, Katrine Felice (2010)

    Masters thesis
    University of Canterbury Library

    Cisplatin is a potent chemotherapeutic agent that is commonly used to treat a wide variety of tumours. Although highly effective, its administration is complicated by its ototoxic effect, a well known side effect that occurs in a significant number of patients. The hearing loss observed is typically irreversible, progressive, bilateral, high-frequency sensorineural hearing loss associated with tinnitus. At present there is no approved method for protecting or remedying against deterioration of hearing status, therefore, the detection and appropriate management of cisplatin-induced ototoxicity is reliant on effective audiological monitoring. The present study aimed to investigate the prevalence of ototoxicity in head and neck oncology patients who received cisplatin in combination with cranial irradiation. In addition, the study also aimed to examine the current state of audiological monitoring for this population at Christchurch Hospital. Post-treatment diagnostic audiological assessments were performed for 23 participants. The post-treatment assessment battery included case history, standard pure-tone audiometry (0.25 – 8 kHz), extended high-frequency audiometry (9 – 16 kHz), speech audiometry, tympanometry, acoustic reflexes and distortion product otoacoustic emissions. Prior to the assessments, a search of the Christchurch Audiology and Ear, Nose and Throat (ENT) Department oncology audiogram files was undertaken to match any previous audiograms to participating individuals. The results showed that pre-treatment assessment had been performed for 16 of the 23 participants. Of those 16, 15 participants experienced a significant cochleotoxic change in their hearing thresholds according to the ASHA criteria. One participant only received one dose of cisplatin due to deteriorating hearing, while one other participant elected to stop cisplatin treatment after the first dose due to a significant increase in tinnitus severity. Ototoxicity resulting from cisplatin chemotherapy constitutes a significant clinical problem that may have serious vocational, educational, and social consequences. Findings from this study highlight the importance of effective audiological monitoring for the timely detection and appropriate management of cisplatin-induced ototoxicity.

    View record details